Jump to content
Sign in to follow this  
Theworriedhousewife

Prozac left me with more anxiety

Recommended Posts

i started taking Prozac 20 mg as suggested by my gynecologist to treat symptoms of pms and anxiety I have. She reassured me that it was one of the only sri's that had minimal side effects and could be taken just two weeks out of the month. I was relieved about this since I didn't want to be locked into taking an antidepressant if I chose to stop in the future. 

I took it for four days, with very mild side effects, no trouble sleeping and felt an immediate lift in mood. But on the fourth night, I awoke abruptly in panic. I was completely caught off guard and didn't know what was happening. (I've only experienced a panic attack one time before, which happened a few months earlier when i began having heart palpitations. Ended up in the ER and as soon as I was reassured my heart was fine, I calmed down and never had another panic attack again. The heart palpitations went away within a few weeks and I felt fine again.) I didn't sleep that night and immediately stopped the medication. I've done a lot of research on Prozac causing heightened anxiety and I know it has a really long half life. But shouldn't the effects have worn of by now? 

It has now been nearly four weeks since I stopped taking it, and my anxiety is not letting up. I had constant intrusive thoughts, can't sit still, always feeling like I'm fighting to stay calm. I ended up going to my dr. and prescribed Xanax (half of .25 mg twice day) to prevent panic attacks. I've noticed it comes in waves. I'll have a day or two of feeling like my old self again. Then it's followed by a day or two of anxiety and resorting to taking the Xanax. I'm so afraid I'll never get back to my old self and somehow caught in a vicious cycle with no escape. I would gladly take having the flu over this any day. I'm so miserable.

Has anyone else experienced this after taking Prozac for such a short period?

Share this post


Link to post
Share on other sites

Hi Theworriedhousewife :)

Please stay away from anti-depressants in the future. They are dangerous as you saw first hand. 

This is not the first time I have heard of lingering side effects after someone has stopped taking a medication. I don't know biologically what causes it however.

This is my opinion and nothing should be done without proper supervision:

The prozac probably depleted your serotonin which is why you're feeling anxiety. 5-HTP is the precursor to serotonin and it is possible to replenish your serotonin with it. In The Mood Cure it explains how patients restored their mood with it. Maybe check that out or do some research online about 5-HTP. You could also try eating healthy organic foods rich with tryptophan.

I hope this helps, please let me know if this works for you. Please try not to worry, you'll get better one way or another :)

Share this post


Link to post
Share on other sites

Thank you for your advice. I'm going back to my general Doctor today and need to make an appointment with a psychiatrist. Do you know if there is a thread here about this kind of reaction? It's comforting knowing I'm not alone. But, at the same time, I'm so desperate to fix my brain. I have anxiety issues and I don't handle stress well in general. Which is what led me to try the Prozac to begin with. But, all it did was make it 100 times worse. I will gladly take the level of stress I had before. 

Share this post


Link to post
Share on other sites

I don't know if there is a large running thread with many responses regarding this issue but I feel like I see a thread like yours on a regular basis. If you do a search I'm sure you could find some which people have already talked about this kind of thing.

Try doing daily meditation my dear. It is very powerful and healing for your brain and your entire being. It will decrease your stress and help bring you back into alignment. Even 5-10 minutes a day will do wonders for you. It will bring immediate relaxation but also builds up long term the more you do it over time.

Make sure your eating enough healthy organic fruits and vegetables and avoiding sugary processed foods. Enough vitamins and minerals will give your body what it needs to give you energy and fight stress. Sugar zaps all your energy leaving you feeling depressed, anxious and weak. 

Also make sure to get some regular exercise. Go outside and walk regularly plus getting some cardio or other workout at least 3 times a week. It will boost and empower your entire system. I always feel better when I go for a walk or go to the gym.

I could go on and on with great ideas but these are some of the biggest ones.

I will send prayers of guidance your way. If you have any other questions feel free to ask :)

 

Share this post


Link to post
Share on other sites

I started a partial hospital program this week. One of the other people in my group therapy is having the same trouble with Prozac. The whole experience traumatized me and only made my anxiety worse. I'm worried to start a new medication but I'm hopeful that my psychiatrist will be extra cautious. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...